Positivity and Sums of Squares: A Guide to Recent Results

  • Claus ScheidererEmail author
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 149)


This paper gives a survey, with detailed references to the literature, on recent developments in real algebra and geometry concerning the polarity between positivity and sums of squares. After a review of foundational material, the topics covered are Positiv- and Nichtnegativstellensatze, local rings, Pythagoras numbers, and applications to moment problems.

Key words

Positive polynomials sums of squares Positivstellensatze real algebraic geometry local rings moment problems 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A.
    E. ART1N, Uber die Zerlegung definiter Funktioneii in Quadrate. Abh. Math. Sem. Univ. Hamburg 5:100-115 (1927).Google Scholar
  2. SP.
    E. BECKER AND V. POWE!U?, Sums of powers in rings and the real holomorphy ring. J. reine angew. Math. 480:71-103 (1996).Google Scholar
  3. BS.
    E. BECKER AND N. SCHWARTZ, Zum Darstellungssatz von Kadison-Dubois. Arch. Math. 40:421-428 (1983).Google Scholar
  4. BChR.
    CH. BERG, J.P.R. CHRlSTENSEN, AND P. RESSEL, Positive definite functions on abelian semigroups. Math. Ann. 223:253-272 (1976).Google Scholar
  5. BW1.
    R. BERR AND TH. WORMANN, Positive polynomials on compact sets. Manuscr. math. 104:135-143 (2001).Google Scholar
  6. BW2.
    R. BERR AND TH. WORMANN, Positive polynomials and tame preorders. Math. Z. 236:813-840 (2001).Google Scholar
  7. Bl.
    G. BLEKHERMAN, There are significantly more nonnegative polynomials than sums of squares. Israel J. Math. 153:355~380 (2006).Google Scholar
  8. BeR.
    J. BOCHNAK, M. COSTE,. AND M.-F. Roy, Real Algebraic Geometry. Erg. Math. Grenzgeb. 36(3), Springer, Berlin, 1998.Google Scholar
  9. Br.
    L. BROCKER, Zur Theorie der quadratischen Formeti tiber formal reellen K orpern, Math. Ann. 210;233-256 (1974).Google Scholar
  10. CR.
    A. CAMP1LLO AND J. M. RUIZ, Some remarks on pythagorean real curve germs. J. Algebra 128:271-275 (1990).Google Scholar
  11. CDLR.
    M.D. CH01, Z.D. DA1, T.Y. LAM, AND B. REZNICK, The Pythagoras numberof some affine algebras and local algebras. J. reine angew. Math. 336: 45-82 (1982).Google Scholar
  12. Cl.
    M.D. CHOI AND T.Y. LAM, An old question of Hilbert. In: Conf. Quadratic Forms (Kingston, Ont., 1976), edt G. Orzech, Queen's Papers Pure Appl. Math. 46:385-405 (1977).Google Scholar
  13. CKS.
    J. CIMPRIC, S. KUHLMANN, AND C. SCHEIDERER, Sums of squares and moment problems in equivariant situations. Trans. Am. Math. Scc., 2007 (to appear).Google Scholar
  14. De.
    CH.N. DELZELL, A constructive, continuous solution to Hilbert's 17t h problem, and other results in semi-algebraic geometry. Doctoral Dissertation, Stanford University, 1980. Google Scholar
  15. Fe1.
    J.F. FERNANDO, Positive semidefinite germs in real analytic surfaces. Math. Ann. 322:49--67 (2002).Google Scholar
  16. Fe2.
    J. F. FERNANDO, On the Pythagoras numbers of real analytic rings. J. Algebra. 243:321-338 (2001).Google Scholar
  17. Fe3.
    J. F. FERNANDO, Analytic surface germs with minimal Pythagoras number. Math. Z. 244;725-752 (2003); Erratum, ibid., 250:967-969 (2005).Google Scholar
  18. FR.
    J. F. FERNANDO AND J. M. RUIZ, Positive semidefinite germs on the cone. Pacific J. Math. 205:109-118 (2002).Google Scholar
  19. FRS1.
    J.F. FERNANDO, J.M. RU1Z, AND C. SCHEIDERER, Sums of squares in real rings. Trans. Am. Math. Soc. 356:2663-2684 (2003).Google Scholar
  20. FRS2.
    J.F. FERNANDO, J.M. RUIZ, AND C. SCHE1DERER, Sums of squares of linear forms. Math. Res. Lett. 13:947-956 (2006).Google Scholar
  21. GNS.
    D. GR1MM, T. NETZER, AND M. SCHWEIGHOFER, A note on the representation of positive polynomials with structured sparsity. Preprint 2006.Google Scholar
  22. Hal.
    D. HANDELMAN, Representing polynomials by positive linear functions on compact convex polyhedra. Pacific J. Math. 132:35-62 (1988).Google Scholar
  23. Ha2.
    D. HANDELMAN, Polynomials with a positive power. In: Symbolic dynamics and its applications (New Haven, CT, 1991), Contemp. Math. 135, Am. Math. Soc., Providence, RI, 1992, pp. 229-230.Google Scholar
  24. HMPV.
    J.W. HELTON, S. MCCULLOUGH, M. PUTINAR, AND V. VINN1KOV, Convex matrix inequalities versus linear matrix inequalities. Preprint 2007.Google Scholar
  25. HP.
    J. W. HELTON AND M. PUTINAR, Positive polynomials in scalar and matrix variables, the spectral theorem and optimization. Preprint 2006.Google Scholar
  26. HI.
    D. HILBERT, tiber die Darstellung definiter Formen als Summe von Formetiquadraten. Math. Ann. 32:342-350 (1888).Google Scholar
  27. H2.
    D. HILBERT, tiber terruire definite Formen. Acta math. 17:169-197 (1893).Google Scholar
  28. Jal.
    TH. JACOBI, A representation theorem for certain partially ordered commutative rings. Math. Z. 237:259-273 (2001).Google Scholar
  29. Ja2.
    TH. JACOBI, Uber die Darstellung positives: Polynome auf semi-algebraischen Kompakta. Doctoral Dissertation, Universitat Konstanz, 1999.Google Scholar
  30. JP.
    TH. JACOBI AND A. PRESTEL, Distinguished representations of strictly positive polynomials. J. reine angew. Math. 532:223-235 (2001).Google Scholar
  31. KS.
    M. KNEBUSCH AND C. SCHEIDERER, Einfiihrung in die reelle Algebra. Vieweg, Wiesbaden, 1989.Google Scholar
  32. Ko.
    J. KOLLAR, Sharp effective Nullstellensatz. J. Am. Math. Soc. 1:963-975 (1988).Google Scholar
  33. Kr.
    J. L. KRIVINE, Anneaux preordonnes. J. Analyse Math. 12:307-326 (1964).Google Scholar
  34. KM.
    S. KUHLMANN AND M. MARSHALL, Positivity, sums of squares and the multidimensional moment problem. Trans. Am. Math. Soc. 354:4285-4301 (2002).Google Scholar
  35. KMS.
    S. KUHLMANN, M. MARSHALL, AND N. SCHWARTZ, Positivity, sums of squares and the multi-dimensional moment problem II. Adv. Geom. 5:583--606 (2005).Google Scholar
  36. KP.
    S. KUHLMANN AND M. PUTINAR, Positive polynomials on projective limits of real algebraic varieties. Preprint, IMA Preprint Series 2162, 2007.Google Scholar
  37. Lal.
    J.B. LASSERRE, A sum of squares approximation of nonnegative polynomials. SIAM J. Optim. 16:751-765 (2006).Google Scholar
  38. La2.
    J.B. LASSERRE, Sum of squares approximation of polynomials, nonnegative on a real algebraic set. SIAM J. Optim. 16:610--628 (2006).Google Scholar
  39. La3.
    J. B. LASSERRE, Convergent SDP-relaxations in polynomial optimization with sparsity. SIAM J. Optim. 17:822-843 (2006).Google Scholar
  40. LN.
    J.B. LASSERRE AND T. NETZER, SOS approximations of nonnegative polynomials via simple high degree perturbations. Math. Z. 256:99-112 (2007).Google Scholar
  41. Lt.
    M. LAURENT, Sums of squares, moment matrices and optimization over polynomials. This volume.Google Scholar
  42. LS.
    J.A. DE LOERA AND F. SANTOS, An eff~ctive version of P6lya's theorem on positive definite forms. J. Pure Applied Algebra 108:231-240 (1996); Erratum, ibid. 155:309~310 (2001).Google Scholar
  43. Mh.
    L. MARE, Level and Pythagoras number of some geometric rings. Math. Z. 204:615-629 (1990); Erratum, ibid. 209:481-483 (1992).Google Scholar
  44. Mal.
    M. MARSHALL, A real holomorphy ring without the Schmiidgen property. Canad, Math. Bull. 42:354-358 (1999).Google Scholar
  45. Ma.
    M. MARSHALL, Positive Polynomials and Sums of Squares. Istituti Editoriali e Poligrafici Internazion ali, Pisa, 2000.Google Scholar
  46. Ma2.
    M. MARSHALL, Extending the archimedeari Positivstellensatz to the noncompact case. Canad. Math. Bull. 44:223-230 (2001).Google Scholar
  47. Ma3.
    M. MARSHALL, A general representation theorem for partially ordered commutative rings. Math. Z. 242:217-225 (2002).Google Scholar
  48. Ma4.
    M. MARSHALL, Representation of non-negative polynomials with finitely many zeros. Ann. Fac. Sci. Toulouse (6) 15:599--609 (2006).Google Scholar
  49. Mo.
    J. -PH. MONNIER, Anneaux d'holomorphie ei Positivstellensatz archimedien, Manuscr, Math. 97:269-302 (1998).Google Scholar
  50. Ne.
    T. NETZER, An elementary proof of Schmiidgen's theorem on the moment problem of closed semi-algebraic sets. Preprint, 2006.Google Scholar
  51. Or.
    J. ORTEGA, On the Pythagoras number of a real irreducible algebroid curve. Math. Ann. 289:111-123 (1991).Google Scholar
  52. Pf.
    A. PFISTER, Quadratic Forms with Applications to Algebraic Geometry and Topology. London Math. Soc. Lect. Notes 217, Cambridge, 1995.Google Scholar
  53. Pi.
    S. PINGEL, Der reelle Holomorphiering von Algebren. Doctoral Dissertation, Fernuniversitat Hagen, 1998.Google Scholar
  54. PI.
    D. PLAUMANN, Bounded polynomials, sums of squares and the moment problem. Doctoral dissertation, Univ. Konstanz, 2008.Google Scholar
  55. PR1.
    V. POWERS AND B. REZNICK, Polynomials that are positive on an interval. Trans. Am. Math. Soc. 352:4677-4592 (2000).Google Scholar
  56. PR2.
    V. POWERS AND B. REZNICK, A new bound for P6lya's theorem with applications to polynomials positive on polyhedra. J. Pure Applied Algebra 164;221-229 (2001).Google Scholar
  57. PoSch.
    V. POWERS AND C. SCHEIDERER, The moment problem for non-compact semialgebraic sets. Adv. Geom. 1:71-88 (2001).Google Scholar
  58. Pr.
    A. PRESTEL, Lectures on Formally Real Fields. Lect. Notes Math. 1093, Springer, Berlin, 1984.Google Scholar
  59. PD.
    A. PRESTEL AND CH.N. DELZELL, Positive Polynomials. Monographs in Mathematics, Springer, Berlin, 2001.Google Scholar
  60. Pu.
    M. PUTINAR, Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42:969~984 (1993).Google Scholar
  61. PuSch.
    M. PUT1NAR AND C. SCHEIDERER, Multivariate moment problems.' Geometry and indeterminateness. Ann. Sc. Norm. Pisa (5) 5:137-157 (2006).Google Scholar
  62. PV.
    M. PUT1NAR AND F.-H. VASILESCU, Solving moment problems by dimensional extension. Ann. Math. 149:1097-1107 (1999).Google Scholar
  63. Qz.
    R. QUAREZ, Pythagoras numbers of real algebroid curves and Gram matrices. J. Algebra 238:139-158 (2001).Google Scholar
  64. ReI.
    B. REZNICK, Uniform denominators in Hilbert's seventeenth problem. Math. Z. 220:75-97 (1995).Google Scholar
  65. Re2.
    B. REZNICK, Some concrete aspects of Hilbert's 17th problem. Proe. RAGOS Conf., Contemp. Math. 253:251-272 (2000).Google Scholar
  66. Re3.
    B. REZNICK, On the absence of uniform denominators in Hilbert's 17th problem. Proc. Am. Math. Soc. 133:2829-2834 (2005).Google Scholar
  67. Re4.
    B. REZNICK, On Hilbert's construction of positive polynomials. Preprint, 2007.Google Scholar
  68. Rz.
    J.M. RUIZ, Sums of two squares in analytic rings. Math. Z. 230:317-328 (1999).Google Scholar
  69. Scha.
    W. SCHARLAU, Quadratic and Hermitian Forms. Grundl. Math. Wiss. 270, Springer, Berlin, 1985.Google Scholar
  70. Schl.
    C. SCHEIDERER, Real algebra and its applications to geometry in the last ten years: Some major developments and results. In: Real algebraic geometry (Rennes 1991), M. Coste, L. Mahe, M.-F. Roy (eds.), Lect. Notes Math. 1524, Springer, Berlin, 1992, pp. 75-96.Google Scholar
  71. Seh2.
    C. SCHEIDERER, Sums of squares of regular functions on real algebraic varieties. Trans. Am. Math. Soc. 352:1039-1069 (1999).Google Scholar
  72. Sch3.
    C. SCHEIDERER, On sums of squares in local rings. J. reine angew, Math. 540:205-227 (2001).Google Scholar
  73. Sch4.
    C. SCHEIDERER, Sums of squares on real algebraic curves. Math. Z. 245:725760 (2003).Google Scholar
  74. Sch5.
    C. SCHEIDERER, Distinguished representations of non-negative polynomials. J. Algebra 289:558-573 (2005).Google Scholar
  75. Sch6.
    C. SCHEIDERER, Non-existence of degree bounds for weighted sums of squares representations. J. Complexity 21:823-844 (2005).Google Scholar
  76. Sch7.
    C. SCHEIDERER, Sums of squares on real algebraic surfaces. Manuscr. math. 119:395-410 (2006).Google Scholar
  77. Sch8.
    C. SCHEIDERER, Local study of preorderings (in preparation).Google Scholar
  78. Sd.
    J. SCHMID, On the degree complexity of Hilbert's 17th problem and the real Nullstellensatz. Habilitationsschrift, Univsrsitat Dortmund, 1998.Google Scholar
  79. Sml.
    K. SCHMUDGEN, The K -mometii problem [or compact semi-algebraic sets. Math. Ann. 289:203-206 (1991).Google Scholar
  80. Sm2.
    K. SCHMUDGEN, On the moment problem of closed semi-algebraic sets. J. reine angew. Math. 558;225-234 (2003).Google Scholar
  81. Sm3.
    K. SCHMUDGEN, Noncommutative real algebraic geometry - some basic concepts and first ideas. This volume.Google Scholar
  82. Swl.
    M. SCHWEIGHOFER, An algorithmic approach to Schmiidgen's Positivstellensaiz, J. Pure Applied Algebra 166:307-319 (2002).Google Scholar
  83. Sw2.
    M. SCHWEIGHOFER, Iterated rings of bounded elements and generalizations of Schmudgen's Positivstellensatz. J. reine angew. Math. 554:19-45 (2003).Google Scholar
  84. Sw3.
    M. SCHWEIGHOFER, On the complexity of Schmiidgen's Positivstellensatz. J. Complexity 20:529-543 (2004).Google Scholar
  85. Sw4.
    M. SCHWEIGHOFER, Certificates for nonnegativity of polynomials with zeros on compact semialgebraic sets. Manuser. math. 117:407-428 (2005).Google Scholar
  86. Sw5.
    M. SCHWEIGHOFER, Global optimization of polynomials using gradient tentacles and sums of squares. SIAM J. Optim. 17:920-942 (2006).Google Scholar
  87. Stl.
    G. STENGLE, A nullstellensatz and a positivstellensatz in semiolqebraic geometry. Math. Ann. 207:87-97 (1974).Google Scholar
  88. St2.
    G. STENGLE~ Complexity estimates for the Schmiidgen Positivstellensatz. J. Complexity 12:167-174 (1996).Google Scholar
  89. S.
    B. STURMFELS, Solving Systems of Polynomial Equations. CBMS Reg. Conf. Ser. Math., Am. Math. Soc., Providence, RI, 2002.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Fachbereich Mathematik und StatistikUniversität KonstanzKonstanzGermany

Personalised recommendations